FDA warns against using 2 opioids on kids
WASHINGTON — The Food and Drug Administration onThursday sharply ratcheted up its warnings against giving children prescription codeine and tramadolmedicines, saying the drugs could cause severe breathing problems and death in youngsters who metabolize the drugs at a faster-than-normal rate.
The agency said it would require manufacturers to make label changes to warn that the drugs shouldn’t be used for anyone younger than 12 and should be restricted in older children. The FDA also warned breast-feeding mothers to avoid using the medicines while nursing their babies.
Codeine and tramadol are opioid medications used to treat pain. Codeine also is used in cough and cold remedies and sometimes is combined with other medications, such as acetaminophen.
Tramadol only to treat is approved pain in adults, but data show it is being used in children and adolescents, the FDA said.
Douglas Throckmorton, a top official at the FDA’s Center for Drug Evaluation and Research, said in telephone briefing for reporters that the safety hazards are the result of the “unique way” these medications are broken down in the bodies of some children and adults.
He said that “ultrarapid metabolizers” process the drugsmuchfaster than usual, resulting in dangerously high levels that can depress breathing and lead to death. These people have a genetic feature that prompts the liver to convert codeine into life-threatening or fatal amounts of morphine in the body.
The majority of serious side effects occurred in children younger than 12, sometimes after a single dose, the FDA said.
The agency also found, in a review of the medical literature, a report of an infant who died after being exposed to codeine while breast-feeding.
The FDA is increasing warnings about the dangers of two painkillers, warning against their use in children.